Flood, Mitchell
- When
- September 15, 7:00 PM CST to September 18, 4:00 PM CST
- Where
- Mitchell forecast zone
- Property damage
- $12,000
- Crop damage
- $15,000
- Reported by
- NEWSPAPER
- Coordinates
- 43.356, -92.789 (the zone’s center; the record gives no point)
Heavy rainfall amounts of 3 to 6 inches, with locally higher amounts, occurred across portions of southern Minnesota from September 14 through September 15. This caused significant flooding on the Cedar River in northeast Iowa.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Heavy rainfall amounts of 3 to 6 inches, with locally higher amounts, occurred across portions of southern Minnesota from September 14 through September 15. This caused significant flooding on the Cedar River in northeast Iowa. Hardest hit was the Charles City area (Floyd County), where the Cedar River crested at 20.58 feet. Minor structural damage was reported to a few homes, but the flood waters mainly impacted park land and recreational trails around Charles City.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 15, 2:07 PM CST, 4 hours 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 307 PM CDT WED SEP 15 2004 .SHORT TERM...TODAY THROUGH FRIDAY NIGHT LATE AFTERNOON SEVERE WEATHER THREAT...AND WINDS AND FOG TONIGHT ARE THE MAIN FORECAST CONCERNS WITH THIS PART OF THE FORECAST. OVERALL...THE SEPTEMBER 15TH 12Z MODELS WERE WELL INITIALIZED WITH THEIR TEMPERATURE...DEW POINT...AND WIND FIELDS. THEY WERE ALSO SIMILAR TO PREVIOUS MODEL RUNS. AT 3 PM...THE SURFACE COLD FRONT EXTENDED THE WESTERN TIP OF UPPER MICHIGAN SOUTH TO SPARTA WISCONSIN TO OTTUMWA IOWA. A LINE OF SHOWERS AND THUNDERSTORMS HAS DEVELOPED FROM RIB LAKE AREA IN NORTHEAST TAYLOR COUNTY TO ONTARIO WISCONSIN WHICH IS ON THE MONROE AND VERNON COUNTY LINE. AN ADDITIONAL AREA OF SHOWERS AND THUNDERSTORMS WAS LOCATED ACROSS GRANT...IOWA...AND LAFAYETTE COUNTIES IN SOUTHWEST WISCONSIN. WE HAD SOME REPORTS OF SOME TREES BLOWN DOWN IN WINONA COUNTY...AND A 60 MPH WIND GUST IN TAYLOR COUNTY. WITH THE WINDS QUICKLY TURNING TO THE SOUTHWEST AND WEST ACROSS THE ENTIRE AREA BY 5 PM. AS THIS OCCURS...THE THREAT FOR TORNADOES WILL QUICKLY COME TO AN END. BOTH THE ETA AND GFS SHOW THAT THE SURFACE PRESSURE GRADIENT WILL QUICKLY RELAX TONIGHT AS THE INTENSIFYING LOW PRESSURE SYSTEM MOVES NORTHEAST AWAY FROM THE AREA. THE ETA PRESSURE GRADIENT SHOWS POTENTIAL WIND GUSTS OF AROUND 35 MPH IN BOTH TAYLOR AND CLARK COUNTIES THROUGH 10 PM TONIGHT. THE SUSTAINED WINDS ACROSS THE FORECAST AREA WILL REMAIN IN THE 15 TO 30 MPH RANGE THIS EVENING...AND THEN FALL OFF INTO THE 5 TO 15 MPH RANGE OVERNIGHT. WITH THE SLACKENING WINDS AND PARTLY CLOUDY SKIES...THERE MAY BE ENOUGH RADIATION COOLING FOR SOME AREAS OF FOG TO DEVELOP WHERE THE HEAVY RAINS FELL ACROSS NORTHEAST IOWA AND SOUTHEAST MINNESOTA. IF THE WINDS DECREASE SOONER THAN EXPECTED...THE ANTECEDENT CONDITIONS WOULD BE FAVORABLE FOR DENSE FOG. THIS WILL HAVE MONITORED TONIGHT. .LONG TERM...SATURDAY THROUGH WEDNESDAY THE MEDIUM RANGE MODELS CONTINUE TO SHOW THAT THE 500 MB RIDGE WILL GRADUALLY BUILD ACROSS THE EASTERN TWO THIRDS OF THE COUNTRY AS A LONG WAVE 500 MB TROUGH DEEPENS ACROSS THE WESTERN THIRD OF THE COUNTRY DURING THIS UPCOMING WEEKEND. EVEN THOUGH THIS IS SIMILAR THERE ARE SOME DIFFERENCES OF OPINIONS ON WHERE THE REMNANTS OF HURRICANE IVAN ENDS UP. OVERALL...THIS SYSTEM WILL STAY TO OUR SOUTH AND EAST. AS A RESULT...THE UPPER MISSISSIPPI VALLEY IN STORE FOR ABOVE NORMAL TEMPERATURES AND DRY WEATHER. THE MOS ENSEMBLE GUIDANCE HAS TEMPERATURES IN THE MIDDLE AND UPPER 70S. HOWEVER...CONSIDERING THE STRENGTH OF THE RIDGE...THESE TEMPERATURES APPEAR TO BE SLIGHTLY TOO COOL...SO I HAVE WARMED TEMPERATURES INTO THE MIDDLE 70S ACROSS NORTH CENTRAL WISCONSIN AND AROUND 80 ELSEWHERE. THE MAIN QUESTION DURING THIS PART OF THE FORECAST PACKAGE IS WHEN THE UPPER LEVEL RIDGE WILL BREAK DOWN. THIS BREAK DOWN MAY BE AFFECTED BY EITHER A TROPICAL STORM OR HURRICANE JEANNE. THE CANADIAN AND ECMWF SHOW THAT THIS SYSTEM WILL MOVE THROUGH CUBA AND THE FLORIDA KEYES. MEANWHILE...THE GFS KEEPS THIS SYSTEM OUT IN THE ATLANTIC. THE OFFICIAL TRACK FROM THE TROPICAL PREDICTION CENTER HAS THE SYSTEM MOVING THROUGH THE WESTERN CARRIBEAN AND BAHAMAS. I CONTINUED TO GO WITH THE SLOWER EASTWARD PROGRESSION OF THE 500 MB IN THE ECMWF AND CANADIAN MODELS. THE OPERATIONAL GFS IS MUCH FURTHER EAST THAN ITS ENSEMBLE MEMBERS...THEREFORE...I HAVE CONTINUED TO KEEP MONDAY DRY. IF THE MEDIUM RANGE MODELS CONTINUE THE SLOW EASTWARD PROGRESSION OF THIS TROUGH ON TUESDAY AND WEDNESDAY. WE COULD SEE ANOTHER LONG TERM RAIN EVENT. IT IS WAY TOO EARLY TO FORECAST...HOW MUCH RAIN WE MAY SEE IF THIS MATERIALIZES. .ARX...WATCHES/WARNING/ADVISORIES... IA...NONE. WI...NONE. MN...NONE. && BOYNE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 345 PM CDT WED SEP 15 2004 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-161100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 345 PM CDT WED SEP 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TONIGHT LOW PRESSURE WILL MOVE INTO SOUTHERN ONTARIO TONIGHT. AS IT DOES... A COLD FRONT WILL SWEEP EASTWARD OUT OF THE AREA...TAKING ANY LINGERING THUNDERSTORMS WITH IT. IN ADDITION...STRONG SOUTHWEST WINDS ASSOCIATED WITH THE LOW PRESSURE WILL DIMINISH TO 10 TO 20 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A COLD FRONT WILL MOVE ACROSS THE UPPER MIDWEST TUESDAY. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE WITH THIS FRONT...BUT AT THIS TIME NO ORGANIZED AREAS OF SEVERE WEATHER ARE EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NECESSARY TONIGHT THROUGH FRIDAY. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. THOMPSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 225 PM CDT WED SEP 15 2004 IAZ009>011-019-029-030-MNZ079-087-088-095-096-152030- ALLAMAKEE-CHICKASAW-CLAYTON-FAYETTE-FILLMORE-HOUSTON-HOWARD-OLMSTED- WABASHA-WINNESHIEK-WINONA- 225 PM CDT WED SEP 15 2004 ...TORNADO WATCH CANCELLED FOR PARTS OF THE AREA... THE SEVERE WEATHER THREAT HAS ENDED OVER SOUTHEAST MINNESOTA AND NORTHEAST IOWA. THEREFORE THE TORNADO WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... IN NORTHEAST IOWA... ALLAMAKEE...CHICKASAW...CLAYTON...FAYETTE...HOWARD...AND WINNESHIEK. IN SOUTHEAST MINNESOTA... FILLMORE...HOUSTON...OLMSTED...WABASHA...AND WINONA. ATMOSPHERIC CONDITIONS IN WESTERN AND CENTRAL WISCONSIN WILL CONTINUE TO BE FAVORABLE FOR THE FORMATION OF SEVERE THUNDERSTORMS...AND POSSIBLY TORNADOES...DURING THE REMAINDER OF THE AFTERNOON. THUS...A TORNADO WATCH CONTINUES UNTIL 8 PM FOR ALL COUNTIES IN WESTERN... CENTRAL...AND SOUTHWESTERN WISCONSIN. IT IS ANTICIPATED THAT THE THREAT WILL CONTINUE TO SHIFT EAST THROUGH THE AFTERNOON. STAY TUNED TO YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR FURTHER UPDATES. BAUMGARDT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
258 PM CDT WED SEP 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0235 PM TSTM WND GST MEDFORD 45.14N 90.35W
09/15/2004 60 MPH TAYLOR WI AWOS
&&
SHEASPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 345 PM CDT WED SEP 15 2004 WIZ017-029-032>034-041>044-053>055-061-152115- ADAMS-BUFFALO-CLARK-CRAWFORD-GRANT-JACKSON-JUNEAU-LA CROSSE-MONROE- RICHLAND-TAYLOR-TREMPEALEAU-VERNON- 345 PM CDT WED SEP 15 2004 ...TORNADO WATCH CANCELLED FOR PORTIONS OF CENTRAL AND SOUTHWEST WISCONSIN... THE SEVERE WEATHER THREAT HAS ENDED OVER PORTIONS OF SOUTHWEST AND CENTRAL WISCONSIN. THEREFORE THE TORNADO WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... IN SOUTHWEST AND CENTRAL WISCONSIN... ADAMS...JUNEAU...JACKSON...CLARK...TAYLOR...BUFFALO...TREMPEALEAU... LA CROSSE...MONROE...VERNON...CRAWFORD...RICHLAND...GRANT. THOMPSON
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, September 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423973, 5423974.